Together is a new resource for anyone affected by pediatric cancer - patients and their parents, family members, and friends.Learn More
Tumor lysis syndrome (TLS) is a serious complication that can occur during the early stages of cancer treatment. When cancer cells die and break apart, they release substances into the blood including potassium, phosphorous, and nucleic acids. High levels of these substances cause metabolic changes that can damage the heart, kidneys, liver, and other organs. Tumor lysis syndrome can be life-threatening and is considered a cancer-related emergency.
Tumor lysis syndrome is most common in patients with Non-Hodgkin lymphoma or leukemia. However, it can occur with treatment of any fast-growing cancer. If tumor lysis syndrome occurs after starting anti-cancer therapy, it usually develops within 1-3 days. Some patients may have these metabolic changes even before treatment starts due to the rapid turnover of cancer cells. Tumor lysis syndrome can progress quickly, and immediate medical care is needed. Frequent blood tests are done to monitor and treat metabolic changes before they are a problem or cause physical symptoms.
Patients who have certain cancer types such as Burkitt lymphoma, acute lymphoblastic leukemia (ALL), acute myelogenous leukemia (AML) or other risk factors are monitored closely in the first phase of treatment. Preventive therapy may include IV fluids for hydration and medications such as rasburicase or allopurinol to manage increases in uric acid and lanthanum or aluminum hydroxide (Amphojel®) to manage increases in phosphorus.
Tumor lysis syndrome can cause permanent organ damage or even sudden death. Children at high risk will be monitored closely.
A diagnosis of tumor lysis syndrome is made using blood tests. Doctors look for a collection of changes including:
Symptoms of tumor lysis syndrome are caused by metabolic imbalances in the body. Children at risk for tumor lysis syndrome are monitored closely. In most cases, metabolic imbalances are treated before symptoms occur. However, symptoms associated with tumor lysis syndrome may include:
Many of these symptoms can also be side effects of chemotherapy or have other causes.
Tumor lysis syndrome is caused by the sudden release of cellular contents into blood that cause metabolic imbalances in the body. Under normal conditions, substances that can’t be used by the body are filtered out of the blood by the kidneys. Waste is then transported out of the body through urine. This helps the body maintain its chemical balance. If many cancer cells die at one time, the body may not be able to keep up with all the substances it needs to get rid of, and they begin to build up in the body. The metabolic changes can cause problems throughout the body.
|Metabolic change||Effects on the body|
|High potassium (hyperkalemia)||Changes in heart function, muscle problems, fatigue, cardiac arrest, sudden death|
|High uric acid (hyperuricemia)||Kidney injury, kidney failure|
|High phosphate (hyperphosphatemia)||Kidney injury, muscle cramps, seizures, heart problems|
|Low calcium (hypocalcemia)||Nausea, vomiting, muscle cramps, seizures, heart problems, confusion|
Risk factors for tumor lysis syndrome include:
Doctors evaluate cancer burden using tumor size, white blood cell count, lactate dehydrogenase (LDH) level, and bone marrow involvement.
Certain patient characteristics may also increase risk. These include:
Tumor lysis syndrome most often occurs in response to intensive anticancer therapy. Treatments associated with the syndrome include:
Steps can be taken to help prevent tumor lysis syndrome and treat metabolic imbalances if they occur. IV hydration and medication are used as preventive treatments for children identified to be at high risk. For some patients, less intensive chemotherapy may be given for a short time before starting aggressive therapy so that the tumor lysis happens more slowly. This may make it easier to manage, help the body to maintain its chemical balance, and prevent kidney damage. Management of tumor lysis syndrome includes monitoring blood tests, treating specific metabolic imbalances, and supporting kidney function.
Patients at high risk for tumor lysis syndrome should be monitored closely, especially during the first week of treatment. Prompt medical care can reduce the toxic effects on the body.
Monitoring for tumor lysis syndrome should include:
The monitoring schedule will depend on whether a patient is considered high, intermediate, or low risk.
IV fluids are usually started at diagnosis and continued through chemotherapy. Adequate hydration is important to prevent chemical imbalances in the blood and to support kidney function. Patients who have low urine output will be monitored closely. Some patients may need medicines to help urination (diuretics) or even dialysis to help filter the blood until the kidney can recover.
Medicines used to treat high uric acid (hyperuricemia) in tumor lysis syndrome in children include allopurinol and rasburicase.
Allopurinol prevents the formation of uric acid. Patients usually take allopurinol 2-3 days before the start of chemotherapy and continue taking it for 10-14 days. It is mainly used as a preventive medicine.
Rasburicase acts to break down and lower uric acid in the blood. It is fast acting, and usually works within 4 hours. Rasburicase can be used to prevent or treat high uric acid. However, patients with a G6PD deficiency should not take this medicine. Rasburicase is also a more costly treatment compared to allopurinol and is not available everywhere.
Medicines may be given to lower phosphate levels in the blood. These drugs, called phosphate binders, attach to phosphate to prevent it from being absorbed in the digestive system. Examples of these medicines include lanthanum and aluminum hydroxide (Amphojel®).
Metabolic imbalances (high potassium, high phosphates, and low calcium) can often be treated by supporting kidney function. However, these imbalances can be an immediate risk for patients and may need specific treatments. Maintaining adequate hydration is very important. Certain electrolyte supplements should be removed from IV fluids during management of tumor lysis syndrome.
Kidney damage is a common complication of tumor lysis syndrome. High uric acid can cause crystals to form in the renal tubules, small areas of the kidney that help to filter the blood. Every step is taken to protect the kidney including hydration, the use of diuretics, and preventive therapy with allopurinol or rasburicase. However, even with adequate medical care, the kidneys may stop working properly. Patients may need dialysis to filter the blood until the kidneys heal. For most patients, kidney function will get better slowly over time. However, some patients may have lasting kidney damage after tumor lysis syndrome, even with preventive measures.
Tumor lysis syndrome is rare. However, it can cause serious health problems. At-risk patients are monitored closely so that metabolic imbalances can be treated. It is important to follow instructions for fluid intake, diet, and medications. Your doctor can help you understand tumor lysis syndrome and know whether your child is at risk. Always talk to your care team about any health concerns, and report changes in symptoms that occur during or after treatment.
Together does not endorse any branded product mentioned in this article.
Reviewed: December 2018